Aa
A
A
A
Close
Anxiety Community
23k Members
2193833 tn?1339414902

Prozac & Side effects

Hi, I was on Prozac 20 years ago for a period of a year for post-natal anxiety disorder....it worked well for me then.
I am now 45 years old & on blood pressure meds...I've had a very traumatic few years which resulted in post traumatic stress, panic attacks & claustraphobia. I bacame obsessed that this stress would all make my bp go up again.
My doc prescribed xanax to take if & when I need, altho I only take if absolutely neccessary and has then prescribed Prozac for me as I was on it before with no bad side effects...HOWEVER this time it's giving me prickling skin which is very uncomfortable, nightmares, sweating, shaking, very dry mouth & bad tummy upset. I've tried to persevere like she recommended but the side effects aren't lifting....I'm worried that the anxiety of the side affects is actually going to make me worse & not better! I'm also worried that this added anxiety won't help my bp....however I do feel I really need a med that stays in my system long term rather than just a quick fix calmer which is also addictive....any advice would be welcome especially from anyone that may have had similar probs.
Thanks!
20 Responses
480448 tn?1426952138
Hello and welcome!

What you describe is a pretty common phenomenon.  A medication that you were on previously and tolerated well is much rougher the second time around.  This happened to me as well, with Lexapro and Zoloft.  There is a theory that our brains have a sort of "memory" when it comes to the meds, and the reintroduction of the drug into our systems causes a faster than normal increase in the serotonin, which leads to more severe side effects.  Some people had no side effects initially, and the second time around, have every one in the book.  That was me, pretty much.

The bad news is, it will probably be much more difficult for you to adjust to the Prozac this time around, you may have to endure more side effects that are bothersome. The GOOD news is, the side effects still should subside in about 2 weeks (maybe a little less). The Xanax will definitely help with the side effects as well.  You may want to speak with your doctor and see if he would be okay with you taking a slightly higher dose of the Xanax while you adjust to the Prozac...just a few weeks.

You already know that these meds take time to work, so patience is a must.  You may require a higher dose than what you were started at, so keep in mind that this may be a few month process of adjusting.  Even after a dosage increase, you have to give the med several weeks to start doing its thing.  So many people sadly throw the towel in too soon, never really being able to assess the effectiveness of the medication for themselves.  

Also, dosage wise, you will probably end up requiring close to your ending dose for a similar therapeutic effect.  For example, my first go-round with Zoloft, I started out at 50 mg, and after several years, ended up at 200 mg per day.  The second time I took it, I started at 25 mg (due to the increase in side effects) and gradually tapered up to an ending dose of 150 mg, which had me feeling very good.  I didn't need quite as high a dose as I ended up with initially, but the lower doses definitely didn't make much of a difference.  Of course everyone is different, you may find a lower dose will be effective for you.

My recommendation, based on my OWN experiences would be to TRY to tough it out and give the Prozac another chance.  My opinion with meds is that a person should exhaust ALL possibilities with ONE med (including dosage increases) before switching to a new one.  Obviously, it's hard with the side effects..I've been there as well and know how hard it can be.  I took PRN Ativan during the adjustment periods and it helped a lot.  That's why I recommended asking your doc if it's ok to bump up your Xanax for short while, while you wait for the side effects to start subsiding.

Keep the lines of communication open with your doctor, let him know how you're feeling.  If the side effects just become TOO much, talk to your doc about it.  You always have the option of trying another kind of antidepressant.  

This is a perfect example of why I always tell people to think LONG and HARD about coming off a med that has helped them...a med that they have taken for a decent period of time, because pretty frequently, it IS much harder during the subsequent regimens.  That's not in any way a dig at you stopping the med, I totally understand, a lot of people try to give it a go without the meds as they would prefer not to have to take something long term, plus yours was more situational due to the anxiety presenting after you had a baby.

I wish you the very best of luck, I hope you start feeling better soon.  Please update us when you can, I'd like to see how you're doing.  You're among friends here who know what you're going through.  You're definitely not alone.
Avatar universal
Hi there. I have been on antidepressants for over 27 years and have been on just about everything. In the end it was Paxil that helped me. I have spent many hours taking to "shrinks" and doing research on the many meds they give. One of the biggest mistakes made is putting someone on and antidepressant AND a tranqilizer, like Xanax. Antidepressants are to bring you up when you are depressed or feeling down. Tranquilizers are to bring you down when you are having anxiety symptoms. Many MD`s don`t seem to "get it". When you are taking an upper AND a downer, it puts you on a rollercoaster type effect. If it were me, I would talk again with your doctor and try to decide on one or the other because if you are depressed you should not be on a drug like Xanax. And if it is depression, and even anxiety at times, Prozac "should" be all you need. Sometime doctors are too willing to just keep writting you scripts without even taking other factors into account, like how you are getting sick now. This is just my opinion from 27 years of experiance dealing with depression,anxiety, and PTSD.  
2193833 tn?1339414902
Thanks so much for the replies guys. I've decided to hang in there with the Prozac for now....the xanax I haven't really needed as much lately, so hoping the Prozac will be enough....
I am at the hospital on 26th June for appointment at lupus clinic. I am going to say it to the doc I see there as they specialise in that area also....

Once again thanks so much....I can just about put up with the side affects but my biggest worry was that the Prozac would raise my bp and I'm trying to keep that level...however I've been told that Prozac is not one of the usual SSRI's that raise bp......see a classic sign that I need to take them is actually the fact that I'm worrying about practically everything! and analyzing so much!
480448 tn?1426952138
I respectfully disagree with you.  When an anxiolytic, like Xanax, or Ativan is used as a rescue med ("as needed') with an SSRI, it can be extremely helpful.  Especially when a person is trying to adjust to the meds and may be having some side effects.  When I started on Zoloft a long time ago, I was still having several massive panic attacks daily.  I needed something to help me get through that.  As the Zoloft started working, I needed the Ativan less and less, until I didn't need it at all anymore.  

Also, it is not entirely true that benzodiazepines are "downers", in the same way that alcohol would be.  They work to reduce anxiety, not your mood.  Sure, some people have noticed a blunting of their mood with benzos, but that's more common with long term benzo therapy.  When used properly, for short term intervals, benzos are great medications!  The medications actually work nicely together, not against one another.
2193833 tn?1339414902
Yes my doc did say that Xanax can help while waiting on Prozac to take affect, if needed....I found as the days went on I needed less Xanax...I certainly never feel down on Xanax, they just take the edge off the panic to the adequate level for me....I've only ever taken 0.25mg in a dose but sometimes would only need half that.....
2193833 tn?1339414902
Hi, I meant to ask you this question earlier but forgot....as a nurse have you ever come accross other people on bp meds AND Prozac, and is the combination usually ok? I know there's no listed contra-indications that I can find...I'm on Coversyl arginine (perindopril)10mg and Istin (Amlodipine) for bp.....have heard that Prozac can raise bp but on the other hand can lower it a lot too and I don't want it to drop too low as realise this can be just as dangerous!
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?